Florida, 2009

Storm Surge and Flash Flood in Florida, August 16 to 17, 2009

August 16 to 17, 2009 · NWS MOB · 2 events in 2 counties and zones

Tropical Storm Claudette was the third named tropical cyclone in the Atlantic Basin for 2009, forming over the eastern Gulf of Mexico at Tropical Depression Four early on the morning of August 16th, becoming a Tropical Storm south of Apalachicola, Florida later that day, then moving onshore as a tropical storm on Santa Rosa Island between Destin and Okaloosa Island Pier shortly after midnight…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Tropical Storm Claudette was the third named tropical cyclone in the Atlantic Basin for 2009, forming over the eastern Gulf of Mexico at Tropical Depression Four early on the morning of August 16th, becoming a Tropical Storm south of Apalachicola, Florida later that day, then moving onshore as a tropical storm on Santa Rosa Island between Destin and Okaloosa Island Pier shortly after midnight CDT on August 17. Claudette weakened to a tropical depression over South Central Alabama around daybreak on August 17th. Bands of heavy rainfall on the north side of Claudette produced areas of flooding over portions of Okaloosa County, with minor to moderate beach erosion due to high surf being reported around the Destin area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 16, 6:00 PM CST, 4 hours earlier.

Area forecast discussion, Aug 16, 6:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
700 PM CDT SUN AUG 16 2009

.AVIATION...(00Z ISSUANCE)FIRST 6 HRS OF FORECAST WILL SEE
INCREASING RAINBANDS FROM CLAUDETTE AS HER CENTER MOVES
ONSHORE...PROJECTED TO BE NEAR DESTIN IN SEVERAL HOURS. BEST CHANCE
FOR IFR OR LOWER IS NORTHEAST OF A DESTIN TO MERIDIAN...MS LINE.
WITH ALL AVIATION FORECAST POINTS FOR THE FA SOUTHWEST OF THIS
LINE...AM EXPECTING LITTLE MORE THAN THE OCCASIONAL RAINBAND TO GO
WITH A SLIGHT INCREASE IN WIND SPEEDS AND A GRADUAL WIND SHIFT
THROUGH THE FORECAST.

/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: BUTLER...CONECUH...COVINGTON...CRENSHAW...
     AND ESCAMBIA.

     TROPICAL STORM WIND WARNING FROM 10 PM SUNDAY TO 9 AM MONDAY FOR
     THE FOLLOWING ZONES: BUTLER...CONECUH...COVINGTON...
     CRENSHAW...AND ESCAMBIA.

FL...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 PM MONDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA
     ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA
     ROSA.

     TROPICAL STORM WIND WARNING FROM 10 PM SUNDAY TO 9 AM MONDAY FOR
     THE FOLLOWING ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...AND WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60
     NM.

&&
Hazardous weather outlook, Aug 16, 11:50 AM CST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1250 PM CDT SUN AUG 16 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-171200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1250 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST
FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST
FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THE HAZARDOUS WEATHER OUTLOOK WILL BE DISCONTINUED DURING THE
PERIOD THAT TROPICAL STORM CLAUDETTE WILL BE IMPACTING THE MOBILE
FORECAST AREA.

FOR LOCAL HAZARDS DUE TO TROPICAL STORM CLAUDETTE...
REFER TO THE TROPICAL CYCLONE IMPACTS GRAPHICS WEB PAGE AT THE
FOLLOWING WEB ADDRESS...

HTTP://WWW.WEATHER.GOV/GHLS/PHP/GHLSINDEX.PHP?SID=MOB

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COVERAGES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE HIGH INTO
MONDAY AS THE REMNANT LOW OF TROPICAL STORM CLAUDETTE MOVES
NORTHWEST OVER SOUTHERN AND CENTRAL ALABAMA.

FOR THE REMAINDER OF THE WEEK...CHANCES OF THUNDERSTORMS WILL BE
HIGHER DURING THE DAY AND LOWER AT NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS POSSIBLE MAINLY OVER THE WESTERN FLORIDA PANHANDLE
THROUGH TONIGHT.

The radar

The Eglin Afb radar (KEVX), 84 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

1 storm surge/tide, 1 flash flood. Local standard time, as filed.

Storm Surge/Tide, Coastal Okaloosa

When
August 16, 10:00 PM CST to August 17, 6:00 AM CST
Where
Coastal Okaloosa forecast zone
Reported by
Newspaper

Minor beach erosion and coastal flooding was reported along the Gulf beaches around Destin associated with the landfall of Tropical Storm Claudette. Maximum tides 2.3 feet above normal were reported by a tidal gauge at the East Pass in Destin.

Flash Flood, Okaloosa

When
August 17, 6:00 AM CST to 9:30 AM CST
Where
Okaloosa County, 3.17 mi W of Cannon Town to 2.07 mi WSW of Cannon Town
Cause
Heavy Rain / Tropical System
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
30.852, -86.734

Sherman Kennedy Road north of Baker was closed to through traffic due to excessive washing of the roadway. The closed area was between John Riley Barnhill Road and Kilcrease Road.

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, August 2009The 2009 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195551, 195550.